Share this story...
Latest News

Fentanyl-associated deaths on the rise

UTAH DEPARTMENT OF HEALTH – State officials say there has been a dramatic year-to-year increase in the number of people who died with the dangerous drug, Fentanyl, in their system.  They say it’s proof of how common the drug is becoming in Utah.

In 2015, there were 23 Fentanyl-associated deaths in Utah.  That means the drug was found in the bloodstream of the person who died.  However, Nathan LaCross with the Environmental Epidemiology Program says they’re not able to confirm that Fentanyl was the drug that caused the death.  “It’s really difficult, at times, to determine exactly what caused a person’s death.”

In 2016, the number of deaths jumped to 41.  LaCross says the chemical is frequently used to cut opioids like heroin because it’s cheap and it increases the effects of the drug.  “Finding it is much more common.  It’s both intentionally and unintentionally being used much more commonly,” he says.

Opioid Prevention Coordinator Angela Ito says they’re stepping up their outreach to families of addicts to teach them the signs of an opioid overdose.  She also says they’re trying to teach people deep into their addiction that the drugs they’re buying on the streets are not what they’re used to.  She says, “What’s on the street is changing and is becoming a lot more potent, and a lot more dangerous.”

She says Fentanyl is especially dangerous to anyone who has tried to quit using opiates.  “If they take that same amount of drug that they took before they had that period of abstinence, before they had that break from the substance, that increases the chance that their body can’t handle it,” she says.

Ito says the opioid combating drug, Naloxone, works on Fentanyl overdoses, however, anyone who has needed that drug still must be checked out by a doctor after the overdose.